Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 7, 2003, 10:29 AM EDT for Leon County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 10:29 AM EDT (14:29 UTC)
- Expired
- Aug 7, 2003, 11:00 AM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 10 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 071429 SVRTLH FLC073-071500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1030 AM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LEON COUNTY IN FLORIDA * UNTIL 1100 AM EDT * AT 1029 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES SOUTHWEST OF MCCAIN...OR ABOUT 16 MILES WEST OF TALLAHASSEE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORFLEET...MCCAIN BY 1045 AM EDT... TALLAHASSEE REGIONAL AIRPORT BY 1055 AM EDT... HENRIETTA...LAKESIDE BY 1100 AM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3043 8454 3033 8454 3030 8426 3046 8427 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:10 AM EDT, 19 minutes earlier.
Area forecast discussion, Aug 7, 10:10 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1010 AM EDT THU AUG 7 2003 STRONG CONVECTION MOVING IN ORGANIZED FASHION ACROSS SW GEORGIA AND FLORIDA BIG BEND. NO REPORTS OF WIND DAMAGE THIS MORNING. WITH PROGRESS OF THIS SYSTEM WE WILL UPDATE ZONES TO LOWER RAIN CHANCES IN SE ALABAMA AND WESTER PANHANDLE THIS AFTERNOON. OTHERWISE LITTLE CHANGE TO PREVIOUS FORECAST. GOREE PREVIOUS DISCUSSION FOLLOWS .OVERVIEW...THE BIG UPPER LOW IS PINWHEELING ACROSS SRN QUEBEC EARLY THIS MORNING. SEVERAL VORT LOBES ARE MOVING SSEWD DOWN THE BACK SIDE OF THE TROUGH. MCS ACTIVITY IS W OF THE AREA THIS MORNING OVER MS AND SW AL. WATER VAPOR IMAGERY INDICATES ADVERTISED MID/UPPER LEVEL DRY AIR IS MAKING HEADWAY TO THE SE AND IS NOW OVERSPREADING OUR CWFA. THE NEAREST NOTICEABLY DRIER BOUNDARY LAYER AIR IS WELL N OVER THE TN, OH, AND MID MS VALLEYS, N OF A SURFACE TROUGH. .SHORT TERM...TODAY THROUGH SAT. THERE HAS BEEN LITTLE CHANGE IN THE MODELS OVER THE LAST 24 HOURS AND THE FORECAST WILL THEREFORE NOT BE CHANGED ALL THAT MUCH. THE HIGH AMPLITUDE UPPER LEVEL TROUGH WILL HANG TOUGH THROUGH THE WEEKEND, ALTHOUGH ITS MEAN AXIS WILL RETROGRADE VERY SLIGHTLY TO THE W. THIS WILL ALLOW PORTIONS OF THE FORECAST AREA TO COME UNDER INCREASINGLY FAVORABLE UPPER JET DYNAMICS. WHEN COMBINED WITH THE AFOREMENTIONED MID LEVEL DRY AIR, CHANCES FOR DAMAGING WIND GUSTS WILL INCREASE. THIS HAS BEEN, AND WILL AGAIN BE, MENTIONED IN THE HWO AND WAS RECENTLY OUTLOOKED BY SPC. DESPITE THIS SEVERE POTENTIAL, OVERALL COVERAGE OF STORMS WILL DECREASE OVER THE WEEKEND, AS THE DRY AIR WORKS EVER LOWER INTO THE ATMOSPHERE. FOR ONE MORE DAY, WE SHOULD SEE FAIRLY UNIFORM HIGH POPS. BEGINNING FRI, A NW TO SE POP GRADIENT WILL BE MAINTAINED. EXISTING POPS WILL NOT BE CHANGED MORE THAN 10 PERCENT IN EITHER DIRECTION THROUGH SAT. .MARINE...GENERAL W-SW FLOW WILL CONTINUE OVER THE WATERS INTO EARLY NEXT WEEK. COULD SEE SUSTAINED WINDS APPROACH 15 KT TODAY, BUT WE ARE NOT ANTICIPATING THE NEED FOR ANY HEADLINES. .FIRE WX...NO LOW RH CONCERNS. EVEN THOUGH MEAN RH WILL DECREASE OVER THE WEEKEND, SURFACE RH WILL REMAIN WELL ABOVE CRITICAL LEVELS. .EXTENDED...SUN THROUGH WED. NO CHANGES PLANNED. .PRELIMINARY POINT TEMPS/POPS... TLH 88 73 90 71 / 70 40 50 30 PFN 86 76 89 75 / 70 30 40 20 DHN 86 71 90 71 / 60 30 30 20 ABY 88 71 90 70 / 60 30 30 20 VLD 89 72 90 71 / 70 40 50 30 CTY 87 74 87 72 / 70 40 60 30 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. 18-WOOL
Hazardous weather outlook, Aug 7, 6:00 AM EDT, 4 hours 29 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT THU AUG 7 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE (TODAY AND TONIGHT)... THE JET STREAM WILL DIP UNUSUALLY FAR INTO THE DEEP SOUTH OVER THE NEXT COUPLE OF DAYS. IN ADDITION...SOME DRIER AIR WILL MOVE IN AT UPPER LEVELS OF THE ATMOSPHERE...WHILE LOWER LEVELS REMAIN QUITE MOIST AND UNSTABLE AHEAD OF AN APPROACHING SURFACE FRONT. FOR THESE REASONS...THE STORM PREDICTION CENTER IS CALLING FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHERN ALABAMA...CENTRAL AND SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS FROM LATE AFTERNOON THROUGH EVENING. IN ADDITION...THE GROUND IS QUITE SATURATED AND LOCALLY HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... ON FRIDAY AND SATURDAY...THE MAIN SEVERE WEATHER THREAT WILL BE NORTHEAST OF THE AREA. HOWEVER...AN ISOLATED SEVERE STORM WILL STILL BE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND. ONCE AGAIN...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINS WILL BE THE PRIMARY THREATS. FOR THE REMAINDER OF THE PERIOD...A GRADUAL RETURN TO NORMAL CONDITIONS IS EXPECTED WITH SEAS BREEZE INDUCED THUNDERSTORMS DEVELOPING EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... SINCE SOME STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE SOUTH AND SOUTHWEST FACING FLORIDA PANHANDLE BEACHES. ONLY EXPERIENCED SWIMMERS SHOULD CONSIDER ENTERING THE WATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 18-WOOL
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.